Doc: Is neck surgery the cause of high blood pressure?
Dear Dr. Roach: My husband, 71, had squamous cell carcinoma of his mouth a year and a half ago. He had surgery in Pittsburgh, along with a radical neck dissection. All nodes were negative and the oral cancer was taken care of at the time of surgery. However, from the day he had surgery to the present date, his systolic blood pressure reading is constantly around 165 to 170. His diastolic pressure is fine. He is on 10 mg of lisinopril to protect his kidneys, since he is a Type 2 diabetic, which is very much under control. I wonder if perhaps during the neck dissection an artery could have been damaged, causing the high systolic pressure.
Dear D.A.W.: I am impressed by your thinking. The major blood vessel in the neck, the carotid artery, has a pressure-sensing area called the carotid sinus. This helps to regulate blood pressure and, in theory, if the blood vessel were damaged in surgery, the blood pressure could go up.
What is more likely is that the nerve to the carotid sinus was damaged, either by the tumor or by surgery (for example, the tumor was around the nerve and the nerve had to be sacrificed to remove the cancer). When that happens, a reflex in the brain causes the heart rate to increase and blood vessels throughout the body to constrict, and blood pressure goes up. For most people, the blood pressure generally returns to normal on its own after a few months, but there are published cases similar to your husband’s.
While the mechanism is speculation on my part, a blood pressure of 165 to 170 is not optimal for anyone, but is especially high for a person with diabetes, where the risk of heart attack and stroke are increased. Lisinopril is a good choice, because it protects the kidney and heart, but it sounds like your husband needs additional lowering of his blood pressure, whether through nonmedical means or with additional medication. If a medication is necessary, a beta blocker such as carvedilol (not normally a first choice in people with diabetes) might be particularly effective if the mechanism I suspect is in fact the case.
Dear Dr. Roach: My husband has been very ill three times this year, requiring hospitalization. Most recently, he had pneumonia, with a resistant organism requiring several antibiotics. Our infectious disease doctor recommended a panel of his white cells, which showed that many different types, including CD-4 and CD-8 cells, were very decreased. The immunologist said this was the first case he had seen this low in 35 years, and thought my husband might have a genetic immune deficiency.
He was also given Bactrim in addition to cefixime. Is that OK?
Dear M.S.C.: CD-4 and CD-8 cells are both T-cells, a type of white blood cell called a lymphocyte. These cells are critical to a coordinated immune system. There are some genetic immune deficiencies and one acquired immune deficiency syndrome that primarily affect CD-4 cells. Without this particular cell, the body is susceptible to some unusual organisms, especially Pneumocystis jirovecii. Bactrim is used to prevent this infection in people with very low CD-4 cell counts.
Sometimes, in critical illness, the entire immune system is depressed. I wonder if that might be the case in your husband. Only follow-up testing with the immunologist will make this clear, so please let me know how he does.
Email questions to ToYourGoodHealth@med.cornell.edu.